Birth Control from Nurx costs as little as $0 with insurance or $15 without insurance.
As with most forms of hormonal birth control, the birth control shot may lead to some minor side effects. In addition, it may affect bone growth. Serious side effects are possible but very rare.
Minor Side Effects
Changes in your period are the most likely side effect to occur when you start getting the shot. Some women experience light bleeding or spotting, while others stop getting periods altogether. Others have lighter, shorter periods and some women experience heavier, longer periods.
Another common side effect is tenderness or bruising at the site of the injection, though this should lessen after a day or two.
The birth control shot may affect bone density if you take it for more than two years. When you stop taking the shot, normal bone growth will resume.
The following minor side effects are also associated with the birth control shot, though they are much less likely to occur:
- Breast tenderness.
- Appetite changes.
- Weight gain.
- Hot flashes.
- Increase in facial or body hair.
- Hair loss.
- Increase or decrease in sex drive.
Serious Side Effects
In very rare cases, women may experience serious side effects after getting the birth control shot, such as:
- Worsening of depression symptoms.
- Vaginal bleeding.
- Persistent nausea.
- Blood clots.
- Breast cancer.
It’s important to keep in mind that these more serious side effects are extremely unlikely to occur. In fact, it’s much more likely that a woman will experience a decrease in pain associated with menstruation and endometriosis as a result of getting the shot.
Talking to Your Medical Provider
Tell your medical provider if you or anyone in your family has osteoporosis. Inform your doctor if you have a history of liver disease, breast cancer, heart attack, stroke, or blood clots or if you’re taking medications for seizures, insomnia, depression, HIV, or AIDS. If you experience yellowing skin, migraine headaches, or any of the serious side effects listed above, notify your medical provider.